Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

July 18, 2012Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 18, 2012, 12:29 PM CDT for Greene County, Sumter County, Alabama. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2012, 12:29 PM CDT (17:29 UTC)
Expired
Jul 18, 2012, 1:15 PM CDT
In force
46 min
Issued by
NWS Birmingham, AL

Counties Greene County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 17:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1162 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WWUS84 KBMX 181729
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 PM CDT WED JUL 18 2012

ALZ022-023-030-031-181815-
GREENE AL-PICKENS AL-SUMTER AL-TUSCALOOSA AL-
1229 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
SUMTER...SOUTHEASTERN PICKENS AND GREENE COUNTIES UNTIL 115 PM CDT...

AT 1226 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GORDO TO 5 MILES NORTHEAST
OF WEST GREENE TO EMELLE...AND MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LIVINGSTON...
  EUTAW...
  BENEVOLA...
  MANTUA...
  EPES...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3306 8809 3345 8791 3311 8769 3289 8778
      3286 8783 3282 8782 3277 8787 3276 8785
      3272 8786 3238 8811 3272 8834
TIME...MOT...LOC 1730Z 331DEG 14KT 3328 8789 3298 8803
          3271 8823

$$

MA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 18, 10:30 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 18, 10:30 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1030 AM CDT WED JUL 18 2012

.UPDATE...
FOR MORNING TRENDS.

&&

.DISCUSSION...

CONVECTION IS ONGOING OVER PORTIONS OF THE CENTRAL CWA AND
BECOMING MORE WIDESPREAD AS OUTFLOW BOUNDARIES CONTINUE TO
INTERACT AND MOVE INTO AREAS WITH HIGHER INSTABILITY. ELECTED TO
RAISE POPS...ESPECIALLY IN THE SOUTHERN REGIONS OF THE CWA TO
REFLECT THIS. ADDITIONALLY, A MCS IS CURRENTLY MAKING ITS WAY INTO THE
EXTREME NORTHEASTERN PORTIONS OF THE CWA. HIGH TEMPS FOR TODAY
HAVE BEEN LOWERED DUE TO INCREASED CLOUD COVER AND COVERAGE OF STORMS.
UPDATES ARE OUT.

&&

.AVIATION...
12Z TAF DISCUSSION.

WHAT IS LEFT OF A CONVECTIVE COMPLEX THAT HAS MOVED ACROSS
NORTHEASTERN ALABAMA OVERNIGHT IS SLOWLY MOVING SOUTHWESTWARD TOWARD
KBHM. A FEW HOURS OF LIGHT RAIN WILL BE POSSIBLE FOR KBHM THROUGH
THE MORNING HOURS...BUT DISSIPATE BY MID-MORNING. ELSEWHERE...A FEW
LOW CLOUDS HAVE IMPACTED THE TERMINAL AT KTOI...AND HAVE GONE WITH A
TEMPO GROUP OF LIFR CIGS FROM 12Z TO 13Z...LIFTING AFTER SUNRISE.
VFR CONDITIONS WILL PREVAIL ELSEWHERE WITH SHOWERS AND THUNDERSTORMS
EXPECTED TO QUICKLY FORM THROUGH THE LATE MORNING AND EARLY
AFTERNOON HOURS. STORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS EASTERN
ALABAMA EARLY THIS MORNING...AND HAVE OPTED TO INCLUDE VCTS IN THE
TAF FOR KANB TO START THE PERIOD. VCTS WAS INCLUDED FOR ALL TAF
SITES THROUGH THE AFTERNOON...WITH GRADUAL DECREASE IN STORM
COVERAGE EXPECTED BY THE EVENING HOURS TONIGHT. HOWEVER...SHOWER AND
THUNDERSTORM COVERAGE IS EXPECTED TO BE GREATER ACROSS THE EAST AND
SOUTHERN PORTIONS OF THE STATE. THEREFORE...VCTS WAS LEFT IN THE TAF
FOR THE REMAINDER OF THE PERIOD FOR KANB...KMGM...AND KTOI.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BMW
Hazardous weather outlook, Jul 18, 5:56 AM CDT, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
556 AM CDT WED JUL 18 2012

ALZ011>015-017>050-191100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
556 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS...WITH WIND GUSTS GREATER THAN 60
MPH...ARE POSSIBLE FROM NOON THROUGH 9PM TODAY AREAWIDE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 6:59 AM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 AM CDT WED JUL 18 2012

ALZ029-181245-
RANDOLPH AL-
659 AM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RANDOLPH COUNTY UNTIL
745 AM CDT...

AT 658 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CRYSTAL LAKE...OR 6 MILES SOUTHEAST OF WEDOWEE...
MOVING SOUTHWEST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CRYSTAL LAKE...
  CORINTH...
  MALONE...
  WADLEY...
  CONCORD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3311 8543 3311 8565 3324 8565 3336 8541
      3322 8528
TIME...MOT...LOC 1159Z 053DEG 12KT 3323 8543

56
Local storm report, Jul 18, 12:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     FLASH FLOOD      3 NNW FULTONDALE        33.67N 86.82W
07/18/2012                   JEFFERSON          AL   PUBLIC

            FLOWING WATER 6 TO 8 INCHES DEEP ACROSS THE NORTHBOUND

            LANES OF U.S. HIGHWAY 31 NEAR THE GARDENDALE POST OFFICE.

&&

REM
Special weather statement, Jul 18, 12:29 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 PM CDT WED JUL 18 2012

ALZ022-023-030-031-181815-
GREENE AL-PICKENS AL-SUMTER AL-TUSCALOOSA AL-
1229 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TUSCALOOSA...
SUMTER...SOUTHEASTERN PICKENS AND GREENE COUNTIES UNTIL 115 PM CDT...

AT 1226 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GORDO TO 5 MILES NORTHEAST
OF WEST GREENE TO EMELLE...AND MOVING SOUTHEAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LIVINGSTON...
  EUTAW...
  BENEVOLA...
  MANTUA...
  EPES...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3306 8809 3345 8791 3311 8769 3289 8778
      3286 8783 3282 8782 3277 8787 3276 8785
      3272 8786 3238 8811 3272 8834
TIME...MOT...LOC 1730Z 331DEG 14KT 3328 8789 3298 8803
          3271 8823

MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:52 PM CDTSpecial Weather StatementBMXMontgomery38 min
Jul 17, 11:12 PM CDTAreal Flood AdvisoryBMXGreene2 hr
Jul 17, 11:48 PM CDTSpecial Weather StatementBMXCherokee42 min
Jul 18, 12:37 AM CDTSpecial Weather StatementBMXEtowah38 min
Jul 18, 12:45 AM CDTSpecial Weather StatementBMXCherokee30 min
Jul 18, 1:12 AM CDTSpecial Weather StatementBMXEtowah48 min
Jul 18, 6:59 AM CDTSpecial Weather StatementBMXRandolph46 min
Jul 18, 10:41 AM CDTFlash Flood WarningBMXShelby3 hr
Jul 18, 10:53 AM CDTAreal Flood AdvisoryBMXJefferson112 min
Jul 18, 11:14 AM CDTFlash Flood WarningBMXJefferson88 min
Jul 18, 12:57 PM CDTSpecial Weather StatementBMXFayette48 min
Jul 18, 1:29 PM CDTAreal Flood WarningBMXShelby3 hr
Jul 18, 1:43 PM CDTAreal Flood AdvisoryBMXWalker, Winston2 hr
Jul 18, 1:45 PM CDTSpecial Weather StatementBMXFayette, Greene45 min
Jul 18, 1:49 PM CDTAreal Flood AdvisoryBMXGreene, Hale, Pickens, Tuscaloosa116 min
Jul 18, 2:04 PM CDTAreal Flood AdvisoryBMXFayette, Lamar116 min
Jul 18, 2:14 PM CDTAreal Flood AdvisoryBMXEtowah2 hr

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.